Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 159, NWS Omaha, NE

May 24, 2005Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 24, 2005, 4:00 PM CDT for Antelope County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2005, 4:00 PM CDT (21:00 UTC)
Expired
May 24, 2005, 4:30 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Antelope County, NE

The radar

The Omaha radar (KOAX), 170 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:10 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 24, 2:10 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT TUE MAY 24 2005

.DISCUSSION...
FORECAST CONCERNS INTO WEDNESDAY WILL BE THUNDERSTORMS ASSOCIATED
WITH FRONTAL SYSTEM CURRENTLY OVER CNTRL NEB...THEN TEMPERATURES...
UNTIL CHC OF PRECIP FOR THE HOLIDAY WEEKEND SUN AND MON.

CONTINUE TO MONITOR ONGOING PRECIPITATION...WITH MCS DROPPING WELL
TO THE S OVER OK INTO MO AND ARKANSAS...AND SECOND...CLOSER AREA OF
CONVECTION FROM THE DAKOTAS INTO MN.  SPC HAS UPGRADED SVR RISK FOR
ERN CO INTO SW NEB AND WRN KS TO A MODERATE RISK WITH EXPECTED
RE-DEVELOPMENT OVR NE COLORADO.

LINE OF TSRA...BEGINNING TO EXPAND INTO NE SECTIONS NEBRASKA AND PER
VISIBLE STLT PICS CU FILLING IN.  THIS WAS IN AN AREA OF FAVORABLE
WARM AIR ADVECTION AND HIGHER 700 TO 750MB RH.  NOTED CIGS WERE
COMING IN AROUND 6KFT FEET ALONG THIS LINE.  SPC UPDATE STILL HAS
SOME OF THE WRN PORTION OF THE OAX FORECAST AREA IN A SLIGHT RISK
FOR SEVERE WX THRU 12Z WED.  THIS AREA IS MAINLY WEST OF A LINE FROM
WAYNE TO BEATRICE.  CONVECTION WAS ALSO BEGINNING TO RE-DEVELOP OUT
WEST.

THE LATEST SURFACE MAP HAD TEMPERATURES IN THE 70S FOR THE OAX
FORECAST AREA WITH DEWPOINTS IN THE 40S AND SE WINDS AT 5 TO 15
MPH.  SHORT TERM MODELS KEY IN ON THE SFC BOUNDARY WHICH WAS NEAR
ONL...STRETCHING BACK TO MCK.  BY 12Z WED...THE BOUNDARY DOES NOT
MOVE MUCH FM NE NEB INTO SW NEB.

THE OVERALL 500MB HEIGHT PATTERN HAS ONE CLOSED LOW OVER THE MID
ATLANTIC STATES...WITH A SECOND LOW OVER SASKATCHEWAN.  BOTH THE GFS
AND NAM BRING INCREASED TROFINESS INTO THE WRN PLAINS BY WEDNESDAY
MORNING AND THIS RESULTS IN INCREASED UVV FM MN INTO THE DAKOTAS AND
NEB. THERE IS AN EMBEDDED WAVE WHICH BOTH THE GFS/NAM PICK UP ON
OVER THE WRN PLAINS WITH AN MCS RE-DEVELOPING AND DROPPING SE ACRS
KS AND OK.  STABILITY PARAMETERS APPEAR WEAK FOR ALL BUT THE FAR NW
CWA...AS CAPE VALUES IN THE 1K-2K RANGE EARLY THIS EVENING...BEFORE
DROPPING BACK TO LESS THAN 500 J/KG...HOWEVER BETTER SHEAR
PARAMETERS TO THE WEST.

OVERNIGHT...WILL CONTINUE THE TREND OF INCREASING THUNDERSTORM
CHANCES.  TRIMMED BACK CHANCES IN THE EVENING FOR THE CNTRL AND SE
OAX FORECAST AREA...AND MAINTAINED CHC NW.  WILL NEED TO MONITOR
STORMS THAT DEVELOP IN WRN NEB THIS EVENING...BUT EXPECT THEM TO
TREND FM NW TO SE WEST OF OUR FCST AREA FOR THE MOST PART. ...AND
STORMS THAT DEVELOP IN THE DAKOTAS AS THEY WOULD MOVE MORE INTO THE
CWA.  BY MORNING HAVE INCREASED POPS INTO LIKELY CATEGORY NE.  UVV
FOCUSSED IN NE NEB ALONG WITH UPPER LEVEL DIVERGENCE.  SHEAR
PARAMETERS BETTER LATER TONIGHT AND MENTIONED MOD TSRA WITH STORM
CHANCES NE NEB.  NAM HAS PRECIPITABLE WATER BULLSEYE IN NE NEB WITH
1.44 INCHES BY 12Z.

FOR WEDNESDAY...BOTH THE NAM AND THE GFS HAVE THE SFC FNT OVER ERN
NEB...GRADUALLY PUSHING THE BOUNDARY INTO NW MO BY EVENING.  EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS DURING THE DAY...AND LEFT CHC
POPS SE DURING THE EVENING.  SFC HIGH PRES BUILDS IN FOR THU AND
BOTH THE NAM AND GFS HAVE SOME LIGHT SPOTTY QFP AMOUNTS WITH A WEAK
WAVE IN THE NW FLOW.  WILL NEED TO ADD POPS IF FUTURE MODELS SHOW
THIS TREND.

AREA TO REMAIN UNDER NW FLOW FRI AND SAT WITH HIGHS IN THE 70S.
MOISTURE IS EXPECTED TO RETURN SUN...HOWEVER...ECMWF/GFS/DGEX DIFFER
ON TIMING AND FOCUS FOR CONVECTION.  INCLUDED A SLIGHT CHC FOR NOW
AS HPC IS HITTING HARD WITH 50/60 POPS FOR DAY6.  STILL LOOKS WET
WITH SCT -TSRA FOR MEMORIAL DAY WITH FRONTAL PASSAGE SUN NIGHT.
TEMPS STILL IN THE 70S.  DID NOT MAKE ANY REAL SIG CHANGES FOR THE
FRI-MON FORECAST A PREVIOUS FCST SEEMED TO HAVE IT COVERED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

ZAPOTOCNY
Hazardous weather outlook, May 24, 11:51 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 AM CDT TUE MAY 24 2005

NEZ011-012-016>018-030-031-242300-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-WAYNE-
1151 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST NEBRASKA
THIS AFTERNOON. A FEW STORMS COULD CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE DAY WEDNESDAY AND END
FROM NORTHWEST TO SOUTHEAST WEDNESDAY NIGHT. NO SEVERE STORMS ARE
EXPECTED DUE TO LIMITED INSTABILITY.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON.

IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053-
065>068-078-088>093-242300-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-
WASHINGTON-
1151 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST NEBRASKA THIS
AFTERNOON. THE BEST CHANCE FOR SEVERE STORMS WILL REMAIN ACROSS FAR
NORTHEAST NEBRASKA. SOME GENERAL THUNDERSTORMS MAY SLIDE
SOUTHEAST INTO EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA LATER THIS
AFTERNOON AND EARLY EVENING. DUE TO LIMITED INSTABILITY ACROSS MUCH
OF THE OUTLOOK AREA...NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE DAY WEDNESDAY AND END
FROM NORTHWEST TO SOUTHEAST WEDNESDAY NIGHT. NO SEVERE STORMS ARE
EXPECTED DUE TO LIMITED INSTABILITY.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT

STORM SPOTTERS SHOULD NOT BE NEED THIS AFTERNOON OR TONIGHT.

GRIFFIS

In the hours before

Special weather statement, May 24, 3:42 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
342 PM CDT TUE MAY 24 2005

NEZ011-012-016>018-030>032-042-250400-

...SEVERE THUNDERSTORM WATCH 324 HAS BEEN ISSUED UNTIL 11 PM CDT

IN NORTHEAST NEBRASKA
     KNOX...CEDAR...PIERCE...ANTELOPE...WAYNE...STANTON...MADISON...
     BOONE AND PLATTE

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:33 PM CDTSevere Thunderstorm WarningOAXAntelope27 min
May 24, 3:39 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce36 min
May 24, 4:31 PM CDTSevere Thunderstorm WarningOAXAntelope44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.